Case study: An unusual side-effect of a PPI medication

Some unusual symptoms led Dr Louise Newson to investigate a rare side-effect of omeprazole.

Mrs H had pins and needles in her arm and carpopedal spasm
Mrs H had pins and needles in her arm and carpopedal spasm

Mrs H, a 68-year-old retired shopkeeper, came to see me one morning complaining of pins and needles in her hands. This had become gradually worse over the preceding two weeks.

She was also complaining of intermittent cramps in her legs, which were worse at night and she was generally feeling a little dizzy and light-headed. She had no other symptoms and her weight had been stable.

Her current medication was omeprazole for mild gastritis and occasional paracetamol for some mild osteoarthritis in her right knee. She was a non-smoker and drank about two units of alcohol a week.

General examination was unremarkable. She looked very well. Her BP was normal. However, on performing her BP check she had carpopedal spasm in her right hand.

Her blood tests showed a very low corrected calcium level of 1.89mmol/l and a very low phosphate of 0.64mmol/l. She was admitted to the local hospital for further investigations.

I was very surprised to read the discharge summary, which showed hypomagnesaemia secondary to her omeprazole medication. Her magnesium level on admission was very low, 0.32mmol/l (normal 0.7-0.9 mmol/l). She was treated with IV and oral magnesium.

No other cause for her hypomagnesaemia was found.

Following withdrawal of her omeprazole, both her symptoms and blood results improved dramatically. She was prescribed ranitidine as an alternative.

Mechanism not clear
There have been previous reports of an association between omeprazole therapy and hypomagnesaemia. The mechanism behind this is still not clear though.

It has been suggested that the hypochlorhydria caused by omeprazole could cause mineral deficiency. However, there is no evidence that, in the short term, omeprazole actually inhibits magnesium absorption.1

One study has shown that omeprazole decreases the absorption of calcium from the gut.2 Long-term PPI users who are highly adherent to treatment can eventually deplete total body magnesium stores and present with severe complications of hypomagnesaemia.3

In each of the cases in the literature, patients respond quickly to replacement therapy and withdrawal of the drug. Their symptoms improve within one to two weeks of stopping the PPI.4

Although the majority of cases are reported in patients taking omeprazole, this effect is thought to be a class effect.

It is somewhat surprising there have not been more cases of hypomagnesaemia related to PPIs given that this class of drugs is so widely prescribed.

Clinicians should have a low threshold for suspecting these drugs to be the cause of hypomagnesaemia.

  • Dr Newson is a GP in the West Midlands

References

1. J Am Coll Nutr 1995; 14: 364-8.

2. Am J Med 2005; 118: 778-81.

3. Clin Endocrinol 2008; 69: 338-41.

4. Endocrine Abstracts 2009; 19: 130.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Follow Us:

Just published

GP dilemma: What should I do if a parent sends their child with COVID-19 symptoms to school?

GP dilemma: What should I do if a parent sends their child with COVID-19 symptoms to school?

Medical Protection's Dr Clare Devlin offers advice on how GPs should respond to parents...

GPs risk missing out on vital COVID-19 risk assessments, BMA warns

GPs risk missing out on vital COVID-19 risk assessments, BMA warns

GPs risk missing out on COVID-19 risk assessments unless practices are guaranteed...

GPs call for partial suspension of network DES amid heavy workload

GPs call for partial suspension of network DES amid heavy workload

GPs leading primary care networks (PCNs) have called for the partial suspension of...

UK COVID-19 alert level raised as GPs prioritised for testing

UK COVID-19 alert level raised as GPs prioritised for testing

The government has raised the UK's COVID-19 alert level to four amid reports that...

UK on course for 50,000 COVID-19 cases a day by mid-October

UK on course for 50,000 COVID-19 cases a day by mid-October

The UK could see 50,000 COVID-19 cases per day by mid-October, with the epidemic...

Stricter short-term COVID-19 measures needed to avoid second national lockdown, BMA warns

Stricter short-term COVID-19 measures needed to avoid second national lockdown, BMA warns

COVID-19 infection rates will ‘soar’ and the NHS will ‘once again be crippled’ if...